MAUDE Adverse Event Report: MEGADYNE MEDICAL PRODUCTS, INC. MEGA 2000

MEGADYNE MEDICAL PRODUCTS, INC. MEGA 2000
Catalog Number 0800
Health Effect - Clinical Code Burn, Thermal (2530)
Date of Event 01/01/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # unk.Additional information was requested and the following was obtained: was there any burn to the user due to the fire? the user (the doctor) suffered no burns, only his surgeon gown caught fire.If yes, what was the severity of the burn (1st, 2nd or 3rd degree)? no.How was the burn treated? no.Was there any burn to the patient due to the fire? yes.If yes, what was the severity of the burn (1st, 2nd or 3rd degree)? the hospital said that the patient suffered first, second and third burns degree.How was the burn treated? the patient was treated in the burn unit.But unaware of the specific treatment given.Will the patient need any follow-up? yes the patient will likely need follow treatment.What part of the body was burned? the hospital said that the patient suffered burns to entire side of the back.Attempts have been made to obtain the following information but no response has been provided: what surgical procedure was being performed? was the procedure performed laparoscopically or open? please provide additional information regarding the surgical room set up to include the receptacle of each device and accessories utilized what prepping agent was used? was the prepping agent allowed to dry prior to the start of the procedure? how was the anesthesia applied? general? endotracheal tube, nasal cannula, face mask? was the patient tented in any way? what oxidizers, if any, were present in the operating room? what were the settings used on the generator? were other devices plugged into the force triad at the time of this event? please provide the manufacturer of the ¿prima¿ pencil was the active tip in at the time it was activated? please provide patient positioning and megasoft pad location was there any material view between the patient and the pad? was there anything between the pad and the or table? were any fiberoptic light sources in use? where did the fire originate? from what device/source? what part of the surgical procedure was being completed when the fire was first observed? is any additional information available regarding the location and severity of the patient burns along with the treatment provided? what does the operating surgeon believe was the source of the fire? are there pictures available for review?.
 
Event or Problem Description
It was reported that, during a general surgery, the hospital had a patient catch fire.The electrosurgical circuit was: force triad- mega 2000 and prim pencil.The fire began when the surgeon push the cut button, in the beginning of the surgery.
 
Additional Manufacturer Narrative
(b)(4).Investigation summary: one mega 2000 pad was returned for evaluation.No abnormalities were observed during visual inspection.Tested pad using mega power generator and found pad to be good with no alarming.One pad was received, serial number (b)(4).Pad was also tested with a force triad unit at megadyne.A simulation was set-up and the force triad was set at the highest possible settings, exceeding what would be encountered in the clinical setting.No unusual sparks or arcing were seen during the testing.A review of the dhr shows this product was originally manufactured to specifications and there is no evidence of device defect or malfunction.Additional information received: can you please confirm that the customer had a megadyne ref 0825 sheath installed on the mega 2000 return electrode (as noted in the 0800 ifu)? if so, can pictures of the sheath be provided? no, they didn¿t use it -what was the make and model of the waterproof bed pad used? the manufacturer is medline.-what is the estimated thickness of the waterproof bed pad that was used? i don¿t have exactly this information.-there seems to be two statements in the additional information that contradict each other.Can you please clarify the answers you provided to these two questions? -where did the fire originate? from what device/source? according to the hospital information, the fire began at the surgeon side.From the inside to the outside.-what does the operating surgeon believe was the source of the fire? the surgeon thinks that the fire started in our mega 2000.What the surgeon states is that our pad overheated and was therefore the cause and origin of the fire.As result of the incident, the waterproof bed pad and the back side of the patient were burn.This is the reason why that they said that fire began from the bottom to the top of the surgical field.-can you please confirm the exact location of where the fire was first seen in the or? the surgeon noticed the fire on doctor´s gown, at the waist level.-if the surgeon does feel that the fire started in the pad and not at the pencil can you please provide the surgeon¿s rationale as to why he believes this? the incident was at the very beginning, so practically they did not started the surgical procedure when it happened.I think the doctor said that just because the place where she saw the flames.

Brand Name
MEGA 2000
Common Device Name
MEGA 2000
Manufacturer (Section D)
MEGADYNE MEDICAL PRODUCTS, INC.
11506 south state street
draper UT 84020
MDR Report Key7519182
Report Number1721194-2018-00012
Device Sequence Number1704093
Product Code GEI
UDI-Device Identifier10614559100936
UDI-Public10614559100936
Combination Product (Y/N)N
PMA/510(K) Number
K982826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/30/2019
Device Catalogue Number0800
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/16/2018
Initial Date Received by Manufacturer 04/24/2018
Supplement Date Received by Manufacturer04/24/2018
Initial Report FDA Received Date05/16/2018
Supplement Report FDA Received Date06/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;